Alert archive / Indiana / Flash Flood Warnings in 2025
Flash Flood Warning 33, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Sep 23, 2025, 8:49 PM EDT for Fountain County, Vermillion County, Warren County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2025, 8:49 PM EDT (00:49 UTC)
- Expired
- Sep 24, 2025, 12:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fountain County, IN, Vermillion County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 115 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365
WGUS53 KIND 240049
FFWIND
INC045-165-171-240400-
/O.NEW.KIND.FF.W.0033.250924T0049Z-250924T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
849 PM EDT Tue Sep 23 2025
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
West Central Fountain County in west central Indiana...
Northwestern Vermillion County in west central Indiana...
Southwestern Warren County in west central Indiana...
* Until midnight EDT tonight.
* At 849 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Covington, West Lebanon, Perrysville, State Line City, Foster and
Gessie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4005 8753 4014 8753 4015 8753 4016 8753
4019 8753 4020 8753 4027 8753 4028 8753
4036 8734 4020 8742 4006 8738 4003 8753
FLASH FLOOD...RADAR INDICATED
$$
CMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 7:49 PM EDT, 1 hour earlier. Its key messages:
- Dense fog this morning
- Milder with daily chances for showers and a few thunderstorms through Thursday
- Dry yet warm Friday into next week
Area forecast discussion, Sep 23, 7:49 PM EDT, 1 hour before
Area Forecast Discussion National Weather Service Indianapolis IN 749 PM EDT Tue Sep 23 2025 .KEY MESSAGES... - Dense fog this morning - Milder with daily chances for showers and a few thunderstorms through Thursday - Dry yet warm Friday into next week && .SHORT TERM (This evening through Wednesday)... Issued at 259 PM EDT Tue Sep 23 2025 Satellite shows gradual clearing across most of the region. Temperatures have rebounded quickly, with most showing mid to upper 70s as of 2pm. A few thunderstorms are forming just northwest of Lafayette, which are moving east southeast. We've bumped up PoPs a bit across our northwest to account for this. Current RAP soundings show modest instability with weak lapse rates. However, a long straight hodograph with about 25kt of shear is also shown. This may allow for some organization and a small hail threat this afternoon. Tonight Satellite shows a vort max and associated storm complex across Missouri, which is heading eastward. How this system evolves will have implications for how much rain we get and where it falls. Three scenarios exist, each discussed below: Scenario 1: The system wraps up and intensifies, bringing a large swath of heavy rain and thunderstorms to central Indiana. This scenario is shown by the ECMWF and NAM, and depends on a more compact and consolidated vort max as well as some convective augmentation. Should this scenario occur, a more concentrated area of rainfall is likely...with embedded convection. Amounts could range from 1-3 inches or locally higher. This is the least likely scenario. Scenario 2: The system remains weak and disorganized. This scenario is shown by the GEM and GFS. In this scenario, the vort max remains disjointed with the bulk of the energy sliding to our south. Only the southern half of our CWA sees rainfall with only light amounts. Scenario 3: Something in between. The third possibility is a little of both, with modest low sliding east over our CWA. Showers and thunderstorms are likely, with locally heavy amounts, but rainfall is more spotty in nature. The RAP is the solution most similar to this scenario. This is the most likely scenario. Regardless, it is important to note the wide range of solutions and model disagreement for a system that is less than 24 hours out. Thankfully, we have recent observations to compare to since the system is beginning to take shape as of this writing. Surface observations and recent radar trends point us towards scenario 3. As such, we have likely to categorical PoPs across our CWA with the highest rainfall totals in our southern half. Trends will need to be monitored overnight as the system evolves...in case these need to be adjusted upward or downward. Wednesday Rain should linger into Wednesday before gradually tapering off during the afternoon. Lingering cloud cover should keep temperatures down compared to today, with highs in the low to mid 70s. The chance of scattered showers and thunderstorms remains during the afternoon, especially if the system is weaker and takes longer to depart. && .LONG TERM (Wednesday night through Tuesday)... Issued at 259 PM EDT Tue Sep 23 2025 Wednesday Night and Thursday... Rain is expected to be continuing on Wednesday Night before tapering off on Thursday. The models suggest the deep upper low over MI and IN, along with an associated trough axis, stretching southwest to MO, passing across Indiana overnight, providing forcing. A favorable set-up remains in place within the lower levels as an associated surface low will be pushing across Indiana with cyclonic flow in place. Forecast soundings show ample moisture available amid these dynamics. Thus chances for rain will be high. Given the clouds and rain expected, will trend lows toward the lower 60s. The upper low and associated trough axis is suggested to have exited northeast of Central Indiana by Thursday morning. Furthermore, the associated cold front should have exited Indiana, allowing a cooler less humid flow to arrive on northerly winds. A few lingering showers could remain within the waning cyclonic lower level flow in the morning, however the bigger picture here is the arrival of subsidence in the wake of the trough axis and stronger surface ridging building across Indiana through the course of the day from the upper midwest. Thus the trend here will be to include small chances for some light rain in the morning, followed by the arrival of dry weather in the afternoon. Friday through Tuesday... Strong ridging aloft along with subsidence is expected to remain across Indiana Friday through Sunday. This strong ridge is expected to produce a broad area of high pressure, stretching from the Great Lakes to the Central Plains this weekend. This will result in cool and dry northeasterly surface flow across Indiana. Forecast soundings appear on board for dry weather with a dry column with subsidence suggested. Plentiful sunshine should allow for more above normal temperatures this weekend. As we approach Monday and Tuesday, some uncertainty remains as some models have trended drier compared to previous runs as the upper level low expected to develop over the southeastern states has trended to remain south of Indiana at that time. Another possibility shows a more retrograde and NW progression that could result in shower development in southern central Indiana. Confidence at this time is low overall. Furthermore, either way, Indiana will remain on the north side of this system with cool and dry northeast lower level flow in place. For now, we wont steer far from the NBM solution which will likely be drier. && .AVIATION (00Z TAF Issuance)... Issued at 748 PM EDT Tue Sep 23 2025 Impacts: - Showers and Thunderstorm chances increase overnight - Cigs and vis lowering to MVFR levels overnight, possibly IFR near daybreak Discussion: Main focus for the TAF period will be the incoming complex of showers and thunderstorms through the rest of the evening and overnight hours. Satellite and radar imagery show this complex right along the IL/IN border and pushing northeastward as of 2330z. Conditions should deteriorate to MVFR levels soon at KLAF and KHUF, then at KBMG and KIND in the 02-04z timeframe. Best threat for lightning at all sites will be before 06z, before instability wanes. Expect showers to persist through the rest of the night with cigs and vis possibly dropping to IFR levels 06z-14z. Short term guidance is in agreement that showers will become more scattered in nature by mid morning as the main wave pushes off to the east. Lower confidence exists in how quickly cigs will lift on the backside of the passing low pressure system. This could be a situation where MVFR or worse cigs persist through the rest of the day Wednesday with scattered showers. Light southerly winds under 6 kts persist at all TAF sites through late evening before becoming northeasterly during the overnight hours. Expect winds to remain out of the northeast through the day on Wednesday at or below 10 kts. Erratic wind speeds and wind directions are possible within thunderstorm activity before 06z with gusts up to 20-30 kts possible. && .IND WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Eckhoff LONG TERM...Puma AVIATION...CM
Hazardous weather outlook, Sep 23, 3:39 PM EDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 339 PM EDT Tue Sep 23 2025 INZ021-028>031-035>049-051>057-060>065-067>072-241945- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 339 PM EDT Tue Sep 23 2025 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. A few thunderstorms are possible across portions of northern and western central Indiana this afternoon and evening. Thunderstorms will be possible across all of central Indiana tonight. Severe storms are not expected today or tonight. Some storms may produce locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible at times through Wednesday night. An isolated strong storm with gusty winds is possible Wednesday afternoon and evening, mainly across southern portions of the area. Lightning and brief heavy rain are threats in any storm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Sep 23, 5:02 PM EDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
502 PM EDT Tue Sep 23 2025
INZ028-029-232130-
Warren IN-Tippecanoe IN-
502 PM EDT Tue Sep 23 2025
...A strong thunderstorm will impact portions of west central
Tippecanoe and northeastern Warren Counties through 530 PM EDT...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oxford, or 8 miles southwest of Otterbein, moving southeast at 15
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pine Village and Rainsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4039 8699 4035 8709 4037 8710 4034 8713
4034 8717 4031 8724 4030 8725 4048 8745
4048 8709 4049 8709
TIME...MOT...LOC 2102Z 317DEG 14KT 4042 8724
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CMSpecial weather statement, Sep 23, 8:44 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
844 PM EDT Tue Sep 23 2025
INZ051-060-240115-
Vigo IN-Sullivan IN-
844 PM EDT Tue Sep 23 2025
...A strong thunderstorm will impact portions of southwestern Vigo
and northwestern Sullivan Counties through 915 PM EDT...
At 844 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hutsonville, or 8 miles northeast of Robinson, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sullivan, Shelburn, Prairie Creek, Fairbanks, Merom, Turtle Creek
Reservoir, and Graysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3917 8764 3922 8757 3925 8757 3925 8760
3928 8761 3930 8760 3931 8762 3934 8758
3935 8753 3917 8730 3898 8755 3898 8757
3899 8756 3906 8757 3909 8762 3910 8762
3910 8765 3912 8765 3912 8763 3913 8766
TIME...MOT...LOC 0044Z 233DEG 16KT 3907 8761
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 8:44 PM EDT | Special Weather Statement | IND | Sullivan | 31 min |
| Sep 23, 11:12 PM EDT | Areal Flood Advisory | IND | Montgomery, Parke, Putnam | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.